Does Prednisolone make your hair fall out?

I could thatch a roof with what I have left every time I brush my hair, I didn't have this problem before and my hair feels a lot thinner to the touch, it used to feel quite thick. I don't have any bald patches (yet!) I'm getting quite worried about the amount of hair loss, it seems to have got worse in the last six months, I've been on Prednisolone at varying strengths for 28 months, presently 10mg a day but cutting down to 9mg.

20 Replies

oldestnewest
  • Hi dazed and confused, yes it does make your hair fall out before my GCA and high does of preds for months with a stupid doc that was working off numbers instead of symptoms, it was my best asset but now have got hardly any hair left,and still loosing it,people say it will take a year or 2 before we get it back,having said that i am 69 now so due to age i probably will not get mine back we will see, you can get supplements but do make sure they will not interfere with your medications,good luck,kind regards Anne,ritter

  • Hi :) Thanks for your reply, I'm going to try folic acid as a supplement, but I've also heard of a natural nut/seed oil called Argan Oil, it has a number of medicinal benefits and is used against rheumatism. It is also used as a treatment for skin diseases and as a cosmetic oil for skin (acne, flaking skin etc) and it nourishes the hair, so I've just bought Argan Oil shampoo, conditioner, leave in hair beauty mask, the whole shebang lol, I thought what have I got to lose (apart from my hair) :D

  • Ask your doctor about taking folic acid supplement, very good for preventing hair loss as long as there are no contraindications.

  • Thank you :) I'm picking up a prescription tomorrow so I'll ask about it while I'm there :)

  • I have been taking steroids for 14 years, with no hair loss. However just recently I have been losing a lot of hair. I had a iron blood test done, and it came back that I had a vitamin B12 deficiency, [ The range should be around 200 to 900. I was borderline at 226 ] my other iron blood tests were ok. it was just the b12.

    I had several b12 injections, and I am now on tablet form, as I reacted to the injections.

    I'm hoping that in time that my hair will start to get better with the b12, but like ritter I'm 69 so I dont raise much hope.

    It's worth asking for an iron blood test before you take suppliments, which includes b12,

    Also thyroid problems cause hair loss.

    bowler

  • Thanks for your advice :) I had thyroid tests done during the initial diagnosis of my illness, the Hospital did a barrage of tests to rule out any other disorders before confirming PMR and GCA and threw in Fibro for good measure. My vitamin D levels have been a bit flaky and I had an injection for that. I've just started taking multivitamins to hopefully cover any other deficiencies that might be occurring.

  • Hi Dazed and Confused, Yes, unfortunately, hair loss does occur on Prednisolone but when on lower dose or come off it the hair does grow back thankfully. I was diagnosed with GCA in November 2010 and was on 60mgs. Prednisolone and gradually reduced to nothing in May this year. I was also taking Methotrexate 15mgs. weekly and then 10mgs. weekly. I had a flare up in July this year and am back on 10mgs. Prednisolone and the 10mgs. Methotrexate weekly, plus all the other bone protecting drugs. I await my hair to fall out. I am taking folic acid which I was not before, so perhaps it will not be too bad. Good luck. Tomasina

  • Thanks tomasina :) I've just started multivits but I'm going to have a word with my rheumy as well, I've just bought some hair treatments and shampoo, conditioner with Argan Oil in, it is also used as a food supplement so I'm on the lookout for it in food/ butter form as apparently it's a good anti-inflammatory. Fingers crossed for us both :)

  • Yes unfortunately some people have hair loss, dry hair and thinning hair. I did and took 1 folic acid tablet every day for about 3 months and found a dramatic improvement. My hair became stronger and lost the dryness. Also if your hair is very dry try giving it hot oil treatments once a week. This also helps to counteract the dryness and prompt the hair to grow stronger. Take care and I so sympathise with you with this dreadful illness.

  • Hi Bethy :) Although I've just started taking multivits I think I might get some Folic Acid as well, belt and braces so to speak. I've just got some Argan Oil hair products so hoping they will help.

  • Both should help loads, but let me know how you get on. I would take the Folic Acid for three months, and then see if you are getting results. The hair oil I suggest you use one a week before shampooing in the usual way. Anyway good luck

  • Tomasina

    If you are on Methotextrate you should be given Folic Acid as well, check this out with the Metho Nurse and your Gp or Rheumy.

  • I'm back at the hospital next week, I'm going to give them a LONG list of my probs, the top of which with be my hair, things are bad enough but I don't want to go round with more wigs than Dolly Parton :)

  • Hi Sambucca, Yes, I am taking 5mg. Folic Acid and I must admit that this time, back on the Prednisolone my hair has not started to come out, so I am wondering if the Folic Acid has helped, as I wasn't on it when I was taking Prednisolone before and I was considering buying a wig, my hair was so thin. The hairdresser could not believe how thick my hair is now, as it is back to prior to taking any Prednisolone, and I am 72 years of age.

  • My hair got thicker and grew faster. Had a haircut every 5 wks.

  • Some guys have all the luck lol :D

  • yes,it does make the head lighter by reducing the hair density on the head.i am enjoying it!

  • The pred didn't (I'm on depo medrone) but the meths has thinned my hair considerably and it doesn't grow as fast and I lose tons every time I brush or wash it. Hair on the rest of my body has much reduced (good effect?!). My hair is not too bad as I have nutritional advice and am on far more than 5mg of folic acid and also take tons of fish oil, plus other vits and minerals. I suspect taht if I wasn't doing all of this my hair would go like yours. Agree re Argan Oil. Coconut oil is meant to be good too. Only use very kind shampoos/conditioners. Try finding ones without many chemicals and perfumes, but that moisturise. Brush carefully - maybe review the brush you are using? Ask a hairdresser for advice if you can.

    My hair worked for me too - the psychological effect of it going is depression and bad feeling about self. You only associate this with cancer treatment and yet we just have a 'condition' and are losing our crowning glory. I don't know what to say. The drugs help the pain - so it's pain or hair....what a choice........

  • Im a licensed cosmetoligist an had beautiful hair to my waist.ive been on prednasone for a year an have had to cut my hair more an more its layered to my shoulders an so dry an brittle its breaking an drying out more.i use wen an deep condition once a week an dnt use shampoo.its embarassing being a professional with my hair a dull fried frizzy mess..i have hyperthyroidism an take med for it an take 5 mg prednasone a day for low cortisol.this all happened when i lost my mother an it stressed me out so much an didnt eat.an i kept going to dr an they said your fine.i knew something was bad wrong i was sweating real bad had anxiety an insomnia then i passed out on floor an my son called ambulance.i told them take me to a different hospital.an they did a urine along with blood an the dr on call checked my thyroid thank God for her.i was in a thyroid storm an they admitted me to hospital cause it was severe an it causes your heart to have palputations an you could have a stroke or heart attack.so they put a heart moniter on me then 3 days in they said my cortisol was way to low also..if i didnt go that day i would of been dead he said..my problem now is my hair an he wnt tell me if its the prednasone or my thyroid being high drying it out.so if anyone can help me out an tell me anything i would appreaciate it.he said i just need to take my med then afyer a year an a half he would do either iodine therapy or take the bad thyroid part out. An if anyone is having the same symptoms please have your dr check your thyroid an cortisol it could save your life.as a cosmetoligist your hair is a oopen window for underlying health.an with most of it i usally know by the client of either their med they are taking but i didnt know anything about the thyroid or cortisol..nioxine you can use it for yall that are thinning an loosing hair you can order it from overstock.com or in a hair shop.but if anyone has hyperthyroid an low cortisol can you help me out on what is frying my hair.its so brittle its breaking all over.thank you all.

  • My straight hair grew curly!

You may also like...